Journal of Dynamical and Control Systems

, Volume 20, Issue 1, pp 91–104 | Cite as

Semigroups of Simple Lie Groups and Controllability

Article

Abstract

In this paper, we consider a subsemigroup S of a real connected simple Lie group G generated by {exp tX : X ∈ Γ, t ≥ 0} for some subset Γ of L, the Lie algebra of G. It is proved that for an open class Γ = {A, ± B} and a generic pair (A, B) in L × L, if S contains a subgroup isomorphic to SL(2, ℝ), associated to an arbitrary root, then S is the whole G. In a series of previous papers, analogous results have been obtained for the maximal root only. Recently, a similar result for complex connected simple Lie groups was proved. The proof uses special root properties that characterize some particular subalgebras of L. In control theory, this case Γ = {A, ± B} is specially important since the control system, ġ = (A + uB)g, where u ∈ ℝ, is controllable on G if and only if S = G.

Keywords

Simple Lie groups Invariant vector fields Root systems Controllability 

AMS Subject Classification (2010)

93B05 93C10 17B22 22E46 

References

  1. 1.
    Boothby WM, Wilson EN. Determination of the transitivity of bilinear systems. SIAM J Control Opt 1979;17(2):212–221.CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Bourbaki N. Groupes et Algèbres de Lie, Fasc. XXX VIII, Chapitres 7 et 8 Herman, Paris; 1975.Google Scholar
  3. 3.
    El Assoudi R, Gauthier JP. Controllability of right invariant systems on real simple Lie groups of types F 4, G 2, C n and B n. Math Control Signals Syst 1988;1:293–301.CrossRefGoogle Scholar
  4. 4.
    El Assoudi R, Gauthier JP, Kupka I. On subsemigroups of semisimple Lie groups. Ann Inst Henri Poincaré 1996, 13:117–133. Section 3.Google Scholar
  5. 5.
    Gauthier JP, Kupka I, Sallet G. Controllability of right-invariant systems on real simple Lie groups. Syst Control Lett 1984;5:187–190.Google Scholar
  6. 6.
    Helgason S. Differential geometry and symmetric spaces. New York: Academic, Oxford University Press; 1962.Google Scholar
  7. 7.
    Hilgert J. Max semigroups and controllability in products of Lie groups. Archiv der Math 1987;49:189–195.Google Scholar
  8. 8.
    Hilgert J, Hofmann KH, Lawson JD. Lie groups, convex cones and semigroups. Oxford: Oxford University Press; 1989.Google Scholar
  9. 9.
    Jurdjevic V, Kupka I. Control systems on semi-simple Lie groups and their homogeneous spaces. Ann Inst Fourier (Grenoble) 1981;31:151–179.Google Scholar
  10. 10.
    Kuranishi M. On everywhere dense imbedding of free groups in Lie groups. Nagoya Math J 1951;2:63–71Google Scholar
  11. 11.
    dos Santos AL, B San Martin LA. Controllability of control systems on complex simple Lie groups and the topology of flag manifolds. J Dyn Control Syst 2012;32:605–620.Google Scholar
  12. 12.
    Lawson D. Maximal subsemigroups of Lie groups that are total. Proc Edimborough Math Soc 1987;30:479–501.Google Scholar
  13. 13.
    Leite S, Crouch PE. Controllability on classical Lie groups. Math Control Signal Syst 1988;1:31–42.Google Scholar
  14. 14.
    Warner G. Harmonic analysis on semi-simple Lie groups. Berlin: Springer; 1972.Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Laboratoire de MathématiquesINSA de RouenSaint-Etienne-du-RouvrayFrance

Personalised recommendations